Causes | Maintenance | Get Support
For many people diagnosed with multiple myeloma, weight loss was one of the first signs that something was wrong. Weight loss is among the most common symptoms of all types of blood cancer, including myeloma. People undergoing treatment for multiple myeloma are more likely to gain weight.
People with myeloma may sometimes gain weight and at other times lose weight, depending on the stage of their illness and their treatment. It can be hard to predict weight changes and maintain a healthy weight because everyone’s body reacts differently.
Being underweight (having a low body mass index, or BMI) makes it harder for a person’s body to fight off infections, can make them more tired, may cause them to lose muscle, and makes it harder for their body to deal with treatment side effects. Being overweight (having a high BMI) is a risk factor for other illnesses like diabetes and heart disease, and it makes staying active more difficult.
Maintaining a healthy body weight can help support your body in its fight against myeloma. In this article, we’ll discuss what causes the weight fluctuations that can go along with myeloma, as well as some of the steps you can take if you’re experiencing any of these changes.
There are several possible reasons someone with myeloma might lose or gain weight.
It is very common to feel depressed, anxious, or stressed when living with a condition like myeloma. For some people, these feelings can cause a loss of appetite and contribute to weight loss. For others, eating can bring a sense of comfort and fuel weight gain.
However, most weight changes are caused by either the illness itself or the treatment. Not everyone is affected in the same way. For example, the same medication may cause one person to lose weight, a second person to gain, and a third person to experience no weight changes at all. Unfortunately, you won’t know how your body will react until you start your treatment.
Myeloma causes many changes to your hormones and your metabolism. Some of these changes can make you lose your appetite or become nauseous. The illness also causes bone cells to break down, which releases the calcium from those cells into the blood. One effect of too much blood calcium (called hypercalcemia) is appetite loss.
A complicated syndrome called cachexia is a very common cause of weight loss in people with many types of cancer (and other diseases). Cachexia affects 50 percent to 80 percent of people with cancer. This condition causes many changes inside the body, including telling the body to start burning muscle and fat. For this reason, someone with cachexia will lose weight when they do not mean to.
Some myeloma treatment options can also cause weight loss. Autologous or allogeneic stem cell transplants, chemotherapy, and the newer targeted medicines —such as Velcade (bortezomib) and Revlimid (lenalidomide) — can reduce a person’s desire to eat, either by reducing their appetite or making them lose their sense of taste. Chemotherapy and other medications might make you nauseous or cause you to throw up.
Myeloma treatments can also make eating unpleasant: You may have mouth sores, difficulty swallowing, or a strange taste in your mouth (often a metallic taste that some MyMyelomaTeam members call “metal mouth”). A bad taste can also be caused by oral thrush (a yeast infection). Because stem cell transplants and steroids suppress the immune system, this fuzzy white fungus sometimes grows on the tongue and causes an unpleasant taste and discomfort in the mouth and throat.
Treatment with corticosteroids, also called steroids, is the most cause of weight gain for people with myeloma. Steroids, often prescribed at high doses, are often a part of myeloma treatment. They help treat the disease, help other medications work better, and can treat nausea from chemotherapy. Although steroids can be an important tool in fighting myeloma, they have side effects, some of which can bring on added pounds.
Among those side effects, steroids can cause increase a person’s appetite. As one MyMyelomaTeam member put it, “My appetite is through the roof.” Steroids also may cause you to retain water, which will increase your weight. Steroids can affect your sleep, which is also related to weight.
Stem cell transplant is a less likely but possible reason for weight gain, probably because it can cause water retention. Weight gain could also be due to an underactive thyroid (hypothyroidism), which seems to be a side effect of Revlimid.
There are other reasons for weight gain that aren’t related to treatment. Myeloma causes many hormone changes, and some of them affect the way your body processes and stores fat. Because of the bone pain that comes with myeloma, many people become less active. This lack of exercise can contribute to weight gain. Finally, some people are afraid of the weight loss that is so common for people with cancer. They overeat to make sure they don’t lose too much weight and end up with the opposite problem.
Sometimes, it is hard to tell what is causing your weight to change. If you experience changes in your weight, follow up with your oncologist. They can help you figure out the safest and most effective ways to try to balance your weight. They may also refer you to a dietitian or nutritionist.
It’s important to take care of your emotional health. Getting support for anxiety or depression might help with weight management and improve your quality of life.
Cachexia is a very complicated syndrome. There is research, some of which is in clinical trials, trying to find better treatments for the syndrome. For now, your doctor may suggest a combination of different options. Exercise will not only help rebuild muscle, but it has been shown to slow the loss of more muscle. Certain medications can help with nausea and decreased appetite. In addition, nonsteroidal anti-inflammatory medicines may help slow the effects of cachexia.
Of course, it would be ideal to prevent weight loss as a symptom or side effect. However, because everyone’s body is different, it’s hard to know how each person will react to the illness and its symptoms. Taking antifungal medications under a doctor’s direction before starting steroids might help prevent oral thrush. Some MyMyelomaTeam members say that their doctors told them to gain weight before their stem cell transplants, to balance out the weight that they would probably lose after the treatment. On the whole, most available options treat the symptoms once they happen.
Here are some tips that have helped MyMyelomaTeam members deal with weight loss:
Unfortunately, there aren’t as many options for dealing with the weight gain that can come with myeloma treatment. Some medications can make you less hungry, help with some of the hormone changes, and some can help with water retention. The best way to manage weight gain is to pay attention to the food you eat. Remember, this means more than just watching how many calories you eat. Make sure you are getting proper nutrition.
Here are some suggestions from MyMyelomaTeam members on what can help with weight gain:
MyMyelomaTeam is the social network for people with myeloma. On MyMyelomaTeam, more than 13,500 members come together to ask questions, give advice, and share their stories with others who understand life with myeloma.
Are you living with weight changes due to your myeloma or myeloma treatment? Share your experience in the comments below, or start a conversation by posting on your Activities page.